Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

197 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suffered from anoxic brain injury in right frontal lobe and had bipolar. Can I get back to normal life?

Answered by
Dr.
Dr. Preeti Parakh

Addiction Medicine Specialist

Practicing since :2002

Answered : 1486 Questions

default
Posted on Mon, 18 Nov 2013 in Bipolar Disorder
Question: My sister suffered an anoxic brain injury in 2011. Before this injury she was diagnosed as bipolar. She was on many different psychiatric drugs for over 15 years. Since the injury she only takes 10mg of Abilify a day, her bipolar symptoms seem to have disappeared. The injury to her brain is in the right frontal lobe - she now complains of hearing voices. Typically happy voices, but sometimes she will say she needs to go to a psychiatrist. Her speech is very hard to understand and she has 24 hour care. I'm struggling with getting her back on psych meds - she is typically happy, but seems to be affected a few days per month with the "voices she hears"? Advice anyone?
doctor
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
Hiking Abilify may solve her problem.

Detailed Answer:
Hi,

Welcome to Healthcare Magic!

The voices that she is hearing can be due to brain injury or due to an independent psychiatric disorder. Whatever the cause, treatment with antipsychotic medicines usually is effective. She is already taking one antipsychotic medicine, Abilify, which seems to be working for her to some extent. Therefore, I feel that just hiking the dose of Abilify is a good option for her to reduce the hallucinations. She also may be more willing to continue with Abilify rather than try a new medicine.

If you can get her to see a psychiatrist, it will certainly be good. But if you cannot, try asking her present doctor to consider an increase in the dose of Abilify to around 15 mg per day. Please also ensure that she is compliant and does not miss her doses.

Hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Hallucination

doctor1 MD

I ve been in the hospital for the past week and a half for rectal spasms, but still have them and the doctors don t know why. They have given me visteral and valium but no cure! What can I do? The valium and/or the visteral gave me hallucinations and shakes. YYYY@YYYY

doctor1 MD

I have been taking vyvanse for years now and since i have been in college sometimes i stay up all night to study, sometimes days at a time. I usually take 40mg in the morning and around 5 take another 40 and then around midnight take another 40 and repeat the same thing the next day.I experience a lot of the symptoms of overdose such as stomach pains, hallucinations, rapid heart beat, anxiety, trembling, etc. I did not know that it was so bad for you and i just figured those symptoms were from not sleeping. I have been doing this for almost 3 years now but since i have learned about it i have cut back but i am still nervous about the damage already caused. Are there any long term effects to overdosing frequently?

doctor1 MD

My brother started out with a swollen tongue a few days ago. Now he s been having hallucinations and is not making sense when he talks. I mean, you can understand what he s saying but what he s saying doesn t make sense. Can you think of a reason why this is happening?

doctor1 MD

i m a clinical social worker. 14 year old client has micradenoma on or near pituitary gland. Some hormone levels were elevated but she was examined by neurologist and no surgery necessary they say. Has all kinds of symptoms -- racing thoughts, visual hallucinations at times, out of control anxiety, rage outbursts, trouble reasoning and little access to insight, preoccupied about her body and somatic complaints, defiance. However she doesn t really seem bipolar or schizophrenic, though she was Dx d bipolar. I don t think it looks psychiatric, it seems so odd and doesn t add up to any one Dx. Neurologists told parents the tumor had nothing to do wiht any of this, what do you think??

doctor1 MD

My husband has had an onset of the following starting in late July: Difficulty choosing words / difficulty speaking. Lack of depth perception/misjudging motions with hands and feet. Started out with him telling me when he closes his eyes...

doctor1 MD

I recently changed from Atenolol 100mg taken daily to Metoprolol Succ Er 100mg daily. I am experiencing difficulty making decisions, mood swings and depression . By depression I mean I am not finding XXXXXXX in the usual things I enjoy doing, such...

doctor1 MD

My son is currently taking atomoxetine 80 mg and serttaline 50 mg and has been experiencing hallucinations and paranoyia. He went to the ER last night and they discharged him this morning. Should he continue taking this medication? Can he skip the...